North Carolina, 2003

Hail in North Carolina, May 29, 2003

May 29, 2003 · NWS RNK · 1 event in 1 county or zone

An isolated severe thunderstorm during the afternoon hours on the 29th produced hail up to three quarters of an inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An isolated severe thunderstorm during the afternoon hours on the 29th produced hail up to three quarters of an inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 29, 9:28 AM EST, 4 hours earlier.

Area forecast discussion, May 29, 9:28 AM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1028 AM EDT THU MAY 29 2003

COLD CORE TO MOVE ACRS THE CWA THIS AFT. M-ETA SHOWS THIS FEATURE
BEST...THOUGH STILL A DEG WARMER THAN 12Z UA PLOT. IT MOVES THE CORE
ACROSS THE ALLEGHANY HIGHLNDS OF VA/SRN SHEN VALLEY THIS AFT. VSB
SAT SHOWS SOME SUN ALREADY IN A DRY SLOT IN NW NC FOOTHILLS. LOOKS
LIKE WE/LL SEE SOME SUN AHEAD OF THE COLD POOL. BOTTOM LINE...SHUD
CONT LIKELY POPS THRU THE AFT- MAY EVEN BE ABLE TO HAVE SOME CATEG.
WITH WBZ SO LOW- PROGGED TO BE ARND 8000 FT...COULD HAVE SOME HAIL
PROBS WITH STRONGER STORMS. COLD POOL IS EAST OF THE FA BY 00Z. MAX
TEMPS LOOK REASONABLE WITH A LITTLE SUN. ONLY MINOR ADJUSTEMENTS TO
TEMPS...IF ANY.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JJ
Hazardous weather outlook, May 29, 5:12 AM EST, 8 hours 16 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-291215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
612 AM EDT THU MAY 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AMS

The radar

The Roanoke radar (KFCX), 87 km away, was scanning. The volume nearest the first event began at 18:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rockingham

When
May 29, 1:28 PM EST
Where
Rockingham County, Bethany
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.317, -79.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355839.